Geometriae Dedicata

, Volume 146, Issue 1, pp 165–191 | Cite as

Insecurity for compact surfaces of positive genus

Original Paper

Abstract

A pair of points in a riemannian manifold M is secure if the geodesics between the points can be blocked by a finite number of point obstacles; otherwise the pair of points is insecure. A manifold is secure if all pairs of points in M are secure. A manifold is insecure if there exists an insecure point pair, and totally insecure if all point pairs are insecure. Compact, flat manifolds are secure. A standing conjecture says that these are the only secure, compact riemannian manifolds. We prove this for surfaces of genus greater than zero. We also prove that a closed surface of genus greater than one with any riemannian metric and a closed surface of genus one with generic metric are totally insecure.

Keywords

Compact riemannian surface Minimal geodesic Closed geodesic Free homotopy class Blocking set Insecurity Flat torus Surface of genus greater than one 

Mathematics Subject Classification (2000)

53C22 57M10 37E40 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bangert, V.: Mather sets for twist maps and geodesics on tori, Dynamics Reported, Vol. 1, 1–56, Dynam. Report. Ser. Dynam. Systems Appl., 1, Wiley, Chichester, (1988)Google Scholar
  2. 2.
    Bangert V.: Geodesic rays, Busemann functions and monotone twist maps. Calc. Var. Partial Differ. Equ. 2, 49–63 (1994)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bangert, V.: Hypersufaces without self-intersections in the torus, Twist mappings and their applications, 55–71, IMA Vol. Math. Appl., 44, Springer, New York, (1992)Google Scholar
  4. 4.
    Bangert, V.: On 2-tori having a pole, (preprint) (2009)Google Scholar
  5. 5.
    Bangert, V., Gutkin, E.: Secure two-dimensional tori are flat, (preprint) arXiv:0806.3572 (2008)Google Scholar
  6. 6.
    Burns K., Gutkin E.: Growth of the number of geodesics between points and insecurity for riemannian manifolds. Discr. Cont. Dyn. Syst. A21, 403–413 (2008)MathSciNetGoogle Scholar
  7. 7.
    Busemann H.: The Geometry of Geodesics. Academic Press, New York (1955)MATHGoogle Scholar
  8. 8.
    Gromoll, D., Klingenberg, W., Meyer, W.: Riemannsche Geometrie im Grossen, Lecture Notes in Mathematics 55. Springer, Berlin (1968)Google Scholar
  9. 9.
    Gutkin E.: Blocking of billiard orbits and security for polygons and flat surfaces. GAFA: Geom. Funct. Anal. 15, 83–105 (2005)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Gutkin E.: Topological entropy and blocking cost for geodesics in Riemannian manifolds. Geom. Dedicata 138, 13–23 (2009)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Gutkin E., Schroeder V.: Connecting geodesics and security of configurations in compact locally symmetric spaces. Geom. Dedicata 118, 185–208 (2006)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Hedlund G.A.: Geodesics on a two-dimensional Riemannian manifold with periodic coefficients. Ann. Math. 33, 719–739 (1932)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Herreros P.: Blocking: new examples and properties of products. Erg. Theory Dyn. Syst. 29, 569–578 (2009)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Hirsch M.W.: Differential Topology. Springer Verlag, New York (1976)MATHGoogle Scholar
  15. 15.
    Hopf E.: Closed surfaces without conjugate points. Proc. Nat. Acad. Sci. USA 34, 47–51 (1948)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Innami N.: Families of geodesics which distinguish flat tori. Math. J. Okayama Univ. 28, 207–217 (1986)MATHMathSciNetGoogle Scholar
  17. 17.
    Klingenberg W.: A course in differential geometry. Springer Verlag, New York (1978)MATHGoogle Scholar
  18. 18.
    Lafont J.-F., Schmidt B.: Blocking light in compact Riemannian manifolds. Geom. Topol. 11, 867–887 (2007)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Mather J.N.: Action minimizing invariant measures for positive definite lagrangian systems. Math. Z. 207, 169–207 (1991)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Morse M.: A fundamental class of geodesics on any closed surface of genus greater than one. Trans. Am. Math. Soc. 26, 25–60 (1924)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Schwartzman S.: Asymptotic cycles. Ann. Math. 66, 270–284 (1957)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Solomon B.: On foliations of \({\mathbb{R}^{n+1}}\) by minimal hypersurfaces. Comment. Math. Helv. 61, 67–83 (1986)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Weil A.: On systems of curves on a ring-shaped surface. J. Indian Math. Soc. 19, 109–114 (1931)Google Scholar
  24. 24.
    Ho, W.K.: On Blocking Numbers of Surfaces, preprint arXiv:0807.2934 (2008)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Mathematisches InstitutAlbert-Ludwigs-UniversitätFreiburg im BreisgauGermany
  2. 2.Nicolaus Copernicus University (UMK), and Mathematics Institute of the Polish Academy of Sciences (IMPAN)TorunPoland

Personalised recommendations